Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 66, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2001, 3:18 PM CDT for Sioux County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 15, 2001, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 15, 2001, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS53 KBIS 152018 SVRBIS NDC085-152115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 218 PM MDT SUN JUL 15 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 315 PM MDT(415 PM CDT) * AT 218 PM MDT(318 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF FORT YATES... OR ABOUT 56 MILES SOUTH OF BISMARCK...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT YATES AT 345 PM CDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4619 10093 4595 10092 4596 10053 4622 10069
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 15, 1:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 130 PM CDT SUN JUL 15 2001 ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2 SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN. NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY HIGH. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jul 15, 9:51 AM CDT, 5 hours 27 minutes before
NDZ001-009-017-151645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 946 AM CDT (846 AM MDT) SUN JUL 15 2001 LIGHT RAIN SHOWERS CONTINUE IN NORTHWESTERN NORTH DAKOTA THIS MORNING. LOCAL RADAR INDICATES AN AREA OF SHOWERS OVER THE NORTHERN HALF OF MCKENZIE COUNTY AND MOST OF WILLIAMS COUNTY...SLOWLY MOVING NORTHWARD. PRECIPITATION FROM THESE SHOWERS HAS GENERALLY BEEN LIGHT BUT PERIODS OF MODERATE RAIN ARE POSSIBLE. yEXPECT THE SHOWERS TO CONTINUE THROUGH LATE MORNING. THOMSON
Special weather statement, Jul 15, 12:09 PM CDT, 3 hours 9 minutes before
NDZ001-009-151910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1209 PM CDT SUN JUL 15 2001 LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:50 PM CDT | Flash Flood Warning | BIS | Emmons, Sioux | 4 hr |
| Jul 15, 5:13 PM CDT | Tornado Warning | BIS | Emmons | 47 min |
| Jul 15, 5:38 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.